Iowa, 2020Drought in Iowa, July 28 to 31, 2020
July 28 to 31, 2020 · NWS FSD · 6 events in 6 counties and zones
Rainfall of 25 to 50 percent of normal during July, following 50 to 75 percent of normal during June led to the development of severe short-term drought conditions over much of northwest Iowa.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $6.0 million
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rainfall of 25 to 50 percent of normal during July, following 50 to 75 percent of normal during June led to the development of severe short-term drought conditions over much of northwest Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 27, 10:21 PM CST, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 27, 10:21 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1121 PM CDT Mon Jul 27 2020
.SHORT TERM...(This Evening through Tuesday)
Issued at 227 PM CDT Mon Jul 27 2020
A fairly quiet and seasonable forecast for the next several days
with today being no exception. Surface high pressure in control
across the region with mostly clear skies and temperatures in the
80s.
Not a whole lot of change expected overnight as surface high
pressure settles to the south of the forecast area. This should put
any better focus for fog also south of our forecast area. Lows
should settle into the lower to mid 60s.
Mid/upper level ridge axis slides eastward for Tuesday and should
provide a boost in temperatures by a couple degrees. Will continue
to lean on the upper end of guidance for temperatures with good
mixing and a bias in the operational models to the cooler side
compared to their ensemble counterparts. The other aspect of the
forecast to note for Tuesday is a small chance at a few showers or
thunderstorms during the afternoon hours. A weak boundary/surface
convergence line will sink southward through the afternoon hours
with perhaps enough lift at the surface and instability aloft to
spark some spotty precipitation. Model forecast soundings suggest
moisture depth should limit this growth, but with enough hints in
the high- res guidance, will add slight chance POPs to the
forecast in addition to the likely increase in cumulus.
.LONG TERM...(Tuesday Night through Monday)
Issued at 227 PM CDT Mon Jul 27 2020
The later Wednesday into Thursday morning time frame looks to
feature the somewhat better chances for precipitation during the
week ahead as a vort lobe pinwheels southeastward thru the
Dakotas into Nebraska. Even so, still not great chances for
precipitation with the better focus currently looking to be along
the MO River Valley. The severe weather risk also appears low with
a lack of deep layer shear.
Pattern thru the remainder of the forecast period can be
characterized by upper level ridging to our west, gradually shifting
eastward with time. This would keep our immediate area largely void
of any significant precipitation makers and while a rogue
disturbance could bring a small chance, it certainly appears more
locations and timeframes will stay dry than wet.
Temperatures will largely stay status-quo, within a few degrees
either side of climatological normals. This would put high
temperatures in the 80s and low temperatures in the upper 50s to mid
60s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1121 PM CDT Mon Jul 27 2020
VFR conditions will continue through 06z Wed. A few mid-level
clouds are likely to develop tonight with a couple of sprinkles
toward southwest MN, and the advancing frontal boundary on Tuesday
could have a few VFR cumulus redeveloping by early to mid
afternoon with the possibility of a rogue thunderstorm. Any
thunder mention is far below that for the slightly more favored
between KFSD/KSUX areas.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...Chapman
Hazardous weather outlook, Jul 27, 2:15 AM CST, 21 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
315 AM CDT Mon Jul 27 2020
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-280815-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
315 AM CDT Mon Jul 27 2020
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Jul 27, 6:45 PM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
745 PM CDT MON JUL 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM TSTM WND DMG 8 NNW HARRISON 43.54N 98.59W
07/24/2020 AURORA SD PUBLIC
ANCHORED PLAY SET AND GAZEBO DESTROYED.
SEVERAL LARGE LIMBS DOWN. MINOR DAMAGE TO
HOUSE SKIRTING AND SIDING.
&&
JCDrought, Cherokee
- When
- July 28, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Cherokee forecast zone
- Crop damage
- $1.1 million
- Reported by
- Drought Monitor
- Coordinates
- 42.736, -95.624 (the zone’s center; the record gives no point)
Moderate (D1) drought evolved to severe (D2) drought conditions by late month. Rainfall of less than 50 percent of normal along with above normal temperatures contributed to the worsening short-term agricultural drought. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Ida
- When
- July 28, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Ida forecast zone
- Crop damage
- $2.4 million
- Reported by
- Drought Monitor
- Coordinates
- 42.387, -95.513 (the zone’s center; the record gives no point)
Moderate (D1) drought evolved to severe (D2) drought conditions by late month. Rainfall of less than 50 percent of normal along with above normal temperatures contributed to the worsening short-term agricultural drought. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, O'Brien
- When
- July 28, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- O'Brien forecast zone
- Crop damage
- $345,000
- Reported by
- Drought Monitor
- Coordinates
- 43.084, -95.625 (the zone’s center; the record gives no point)
Moderate (D1) drought evolved to severe (D2) drought conditions by late month. Rainfall of less than 50 percent of normal along with above normal temperatures contributed to the worsening short-term agricultural drought. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Plymouth
- When
- July 28, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Plymouth forecast zone
- Crop damage
- $865,000
- Reported by
- Drought Monitor
- Coordinates
- 42.738, -96.214 (the zone’s center; the record gives no point)
Moderate (D1) drought evolved to severe (D2) drought conditions by late month. Rainfall of less than 50 percent of normal along with above normal temperatures contributed to the worsening short-term agricultural drought. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Sioux
- When
- July 28, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Sioux forecast zone
- Crop damage
- $890,000
- Reported by
- Drought Monitor
- Coordinates
- 43.083, -96.178 (the zone’s center; the record gives no point)
Moderate (D1) drought evolved to severe (D2) drought conditions by late month. Rainfall of less than 50 percent of normal along with above normal temperatures contributed to the worsening short-term agricultural drought. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Woodbury
- When
- July 28, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Woodbury forecast zone
- Crop damage
- $475,000
- Reported by
- Drought Monitor
- Coordinates
- 42.390, -96.045 (the zone’s center; the record gives no point)
Moderate (D1) drought evolved to severe (D2) drought conditions by late month. Rainfall of less than 50 percent of normal along with above normal temperatures contributed to the worsening short-term agricultural drought. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in North Carolina, July 28, 2020$140,000 · 50 kt wind · 14 events
- Damaging Winds in Virginia, July 28, 2020$35,000 · 50 kt wind · 15 events
- Lightning Strike in Wisconsin, July 28, 2020$50,000 · 1 event
- Drought in South Dakota, July 28 to 31, 2020$40,000 · 1 event
- Damaging Wind in Michigan, July 28, 2020$40,000 · 52 kt wind · 1 event
- Damaging Winds in Virginia, July 28, 2020$21,000 · 50 kt wind · 9 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 28, 202057 kt wind · 18 events
- Damaging Wind and Lightning Strike in Georgia, July 28, 2020$20,000 · 50 kt wind · 2 events
- Damaging Winds in Virginia, July 28, 2020$13,000 · 50 kt wind · 9 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 28, 202058 kt wind · 12 events
- Flash Flooding and Flood in Louisiana, July 28, 2020$12,000 · 4 events
- Heat in Oregon, July 28 to 31, 20207 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912621, 912622, 912623, 912624, 912625, 912626.